Sickness from treatment
This page tells you about sickness caused by cancer treatments. There is information about
Some cancer treatments cause sickness. The treatments most likely to cause sickness are chemotherapy, radiotherapy and biological therapies. Other drugs used to treat cancer, such as hormonal therapies, may cause sickness in some people. Painkillers used to treat cancer pain may cause sickness and there is information about this in our section about side effects of painkillers.
You feel sick because the vomiting centre in your brain has been triggered. Some cancer drugs act directly on the vomiting centre. Others stimulate nerves in your digestive tract. This releases a chemical called serotonin that sends a message to the vomiting centre.
We have a cancer drugs section with a separate page about each individual cancer drug, and commonly used cancer drug combinations. You can look up your cancer drug to see if it is likely to make you feel or be sick.
Your doctor or clinical nurse specialist will normally give you anti sickness medicines before you start your radiotherapy or cancer drug treatment. These medicines are called anti emetics. There is more about controlling sickness in this section of CancerHelp UK. Your anti emetics may control sickness completely, or they may make it milder. If your anti sickness medicine does not completely control your sickness, it is worth telling your doctor or nurse. A different anti sickness drug may be better for you.
If you are taking cancer drug tablets or capsules each day, you may feel slightly sick for as long as you are taking them. So it is important to take anti sickness medicines regularly.
Remember that if you feel sick at any point in your cancer treatment, do tell your nurses. They can always do something to help, even if you are already taking anti sickness medicines. Changing the medicine to another type may control your sickness.
Not all chemotherapy or biological therapy drugs make you sick. Some are more likely to make you feel sick than others. Even then, not everyone will have the same amount of sickness with a particular drug.
A number of factors affect feeling and being sick when you are having these drugs, including
- Your individual reaction to the drugs – some people may not feel sick at all, while others may feel sick a lot
- The dose of drugs and how often you have them – the higher the dose and the closer they are together, the more likely you are to feel or be sick
- How you have the drug – a drug given into a vein is more likely to make you sick soon after you have it but tablets may start to make you feel sick an hour or a few hours after you take them because the drug gets into your bloodstream more slowly
- Other treatments you are having
Sickness that starts straight away is called acute onset nausea and vomiting. It may start a few minutes or a few hours after chemotherapy or biological therapy treatment. It usually disappears after 24 hours.
Sickness that starts more than 24 hours later is called delayed onset nausea and vomiting. It is most common with the drugs carboplatin, cisplatin, cyclophosphamide and doxorubicin. It is also more likely with high dose chemotherapy. It may last up to a week after you had your chemotherapy.
Sickness before you have treatment is called anticipatory nausea and vomiting. It happens in up to 1 out of 3 people (33%) having cancer drugs. After a few treatments, people feel sick and begin vomiting before their next cancer drug treatment. The reaction is usually caused by something related to the treatment, like the smell of alcohol wipes or the sight of a nurse's uniform. Some people feel sick if they even start to think about their treatment.
Some people are sick as they get to the hospital or when the nurse starts to set up the drip. If this happens to you, your doctor or nurse will give you anti sickness tablets to take at home before you set off for the hospital on treatment days. Anti sickness drugs do not always prevent anticipatory nausea and vomiting.
If anti sickness drugs don't work, you can try the following ideas to try and prevent sickness before treatment.
Hormone therapy is used mainly to treat prostate and breast cancer. It is also sometimes used for womb or kidney cancer. Some people feel sick when they first start this treatment. Most people affected feel only slightly sick and this usually wears off over the first couple of weeks of taking the tablets. If it does not wear off, let your doctor or nurse know. They can prescribe anti sickness drugs or change your hormone therapy treatment.
Bisphosphonates are used to lower high calcium levels or to treat cancers that have spread to the bone. Some types can cause nausea or sickness. Bisphosphonates given into a vein may make you feel sick within an hour of having the treatment. Let your doctor or nurse know if this happens. The sickness can be controlled with anti sickness medicines and usually only lasts a few hours.
If you are taking bisphosphonate tablets or capsules, you may have mild nausea. This can usually be well controlled with anti sickness medicines. It can also help to sit upright for an an hour after taking the tablet. Or your doctor may change the type of bisphosphonate.
Some painkillers can make you feel sick, and in rarer cases may actually make you be sick. Morphine type drugs can cause sickness for the first couple of weeks. If you start taking strong painkillers, your doctor or specialist nurse may give you an anti sickness drug for the first week or so. Once you get used to the painkiller you can usually stop taking the anti sickness drug. If you have sickness that does not go away, your doctor or specialist nurse may suggest you take an anti sickness tablet before each dose of your painkiller.
Not all radiotherapy will make you feel or be sick. It depends on the part of your body that you are having treated. About half of people who have radiotherapy to their abdominal area will feel or be sick. This can happen within an hour or two of having your treatment. It may last up to 6 or 7 hours. Radiotherapy to the brain also tends to cause sickness.
Sickness also depends on your dose of radiotherapy and how often you are having treatment. If you are having one large dose of radiotherapy, you are more likely to have nausea and vomiting than if you have smaller doses over longer periods of time.
If you have total body irradiation (TBI) as part of a bone marrow transplant, it is very likely that you will feel and be sick if you don't have anti sickness drugs to prevent it. If you are having TBI, it is likely that you will be having chemotherapy as well. Having both these treatments makes it more likely that you will have some sickness.
There is information about feeling and being sick because of radiotherapy to the brain or stomach and abdomen in the radiotherapy side effects section of CancerHelp UK.
Remember that if you feel sick, tell your nurses. Doctors don't always routinely give anti sickness medicines before radiotherapy because not everyone is sick with this treatment. But if you feel sick, you need the medicines.
Rated 3 out of 5 based on 2 votes
Question about cancer? Contact our information nurse team